Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 51, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Oct 12, 2020, 1:45 AM MDT. It took effect at Oct 12, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2020, 1:45 AM MDT (07:45 UTC)
- In effect from
- Oct 12, 2020, 12:00 PM MDT
- Expired
- Oct 12, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
747 WWUS85 KCYS 120745 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 145 AM MDT Mon Oct 12 2020 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY MONDAY AFTERNOON SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE... NEZ313-WYZ310-130000- /O.UPG.KCYS.FW.A.0037.201012T1800Z-201013T0000Z/ /O.NEW.KCYS.FW.W.0051.201012T1800Z-201013T0000Z/ Scotts Bluff National Monument/Wildcat Hills- Platte/Goshen/Central and Eastern Laramie- 145 AM MDT Mon Oct 12 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 310 AND 313... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 310 and 313. * WIND...Sustained west 25 to 40 mph with gusts to 55 mph. * HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
907 WWUS85 KCYS 122105 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 305 PM MDT Mon Oct 12 2020 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON AND TUESDAY AFTERNOON SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE... NEZ313-WYZ310-130515- /O.NEW.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/ /O.CON.KCYS.FW.W.0051.000000T0000Z-201013T0000Z/ Scotts Bluff National Monument/Wildcat Hills- Platte/Goshen/Central and Eastern Laramie- 305 PM MDT Mon Oct 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 310 AND 313... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM MDT Tuesday. * AFFECTED AREA...Fire weather zones 310 and 313. * WIND...Sustained west 25 to 40 mph with gusts to 55 mph remainder of this afternoon. West at 15 to 20 with gusts to 25 mph on Tuesday. * HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ309-130515- /O.NEW.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/ South Laramie Range/Medicine Bow NF- 305 PM MDT Mon Oct 12 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM MDT Tuesday. * AFFECTED AREA...Fire weather zone 309. * WIND...Southwest wind 15 to 25 mph becoming west at 20 to 30 mph * HUMIDITY...10 to 15 percent * HAINES...2 * THUNDERSTORMS...No Thunderstorms are Forecast * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
586 WWUS85 KCYS 122340 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 540 PM MDT Mon Oct 12 2020 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY TUESDAY AFTERNOON FOR THE SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE... NEZ313-WYZ310-131200- /O.EXP.KCYS.FW.W.0051.000000T0000Z-201013T0000Z/ /O.CON.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/ Scotts Bluff National Monument/Wildcat Hills- Platte/Goshen/Central and Eastern Laramie- 540 PM MDT Mon Oct 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 310 AND 313... ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 310 AND 313... * AFFECTED AREA...Fire weather zones 310 and 313. * WIND...West at 15 to 20 with gusts to 25 mph on Tuesday. * HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ309-131200- /O.CON.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/ South Laramie Range/Medicine Bow NF- 540 PM MDT Mon Oct 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY... * AFFECTED AREA...Fire weather zone 309. * WIND...Southwest wind 15 to 25 mph becoming west at 20 to 30 mph * HUMIDITY...10 to 15 percent * HAINES...2 * THUNDERSTORMS...No Thunderstorms are Forecast * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Rubin
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:26 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Oct 11, 11:26 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1126 PM MDT Sun Oct 11 2020
.UPDATE...
Issued at 821 PM MDT Sun Oct 11 2020
We have gone ahead and added central Laramie County (Cheyenne) and
eastern Platte County (Wheatland/Glendo) to the High Wind Warning,
both zones starting at 12z Monday. Subsidence is not advertised to
be quite as strong as yesterday over the plains, but models appear
to be struggling with the placement of the highest downward omega.
This is especially evident with the eastward extent of the highest
wind speeds on Sunday afternoon. GFS wind profiles verified rather
well today and continue to be favored over the NAM. The latest GFS
soundings show a shallow mixed layer developing after 6 AM at KCYS
with 50-60 knots present at only 500-1000 feet AGL. Mixing deepens
through the early afternoon, with around 50 knots of flow expected
to remain in place throughout the mixed layer. Excellent low-level
mixing and a broad swath of 50+ knot H75 flow will support a long-
duration threat for 60+ MPH wind gusts along the I-25 corridor for
most of the day on Monday even in the absence of stronger downward
omega if it fails to spread further east.
Arlington/Elk Mountain have remained quiet, but 700 and 850 mb CAG
to CPR gradients are still progged to climb to 60-70 meters during
the 06z to 12z time frame, so expect to see an increase in surface
winds shortly with winds remaining strong through 00z Tue. We will
see an increase in winds at Bordeaux after midnight with the east-
ward advancement of the surface trough & resulting increase in the
MSLP gradient along the spine of the Laramie Range. In-house probs
are very high for exceeding 50+ knot winds at BRX from 12-18z. All
updates have been sent.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 355 PM MDT Sun Oct 11 2020
Main forecast concern over the next 24 hours will be strong gusty
winds. Observations across the area show the cold front has pushed
across our whole forecast area and is moving south across Colorado
and central Nebraska this afternoon. The extent of the stronger
wind gusts was a bit higher than previous forecasts suggested
with most of the central and southern panhandle and far eastern
Wyoming seeing gusts between 55 to 60 mph today. Even Cheyenne hit
a gust of 69 mph earlier today which was one of the highest in
the area. Most of the steady precipitation is finished based on
KCYS radar, although some scattered snow shower activity is
currently moving southeast across the Laramie Range. Thankfully,
the Mullen Fire appears to have received a decent amount of snow
and liquid precipitation with 1 to 5 inches reported in the
vicinity. This should greatly help fire fighting efforts in the
region over the next few days.
Winds will once again be the primary concern on Monday. All models
show 600-700mb winds of 50 to 55 knots with ample llvl subsidence
and a 100-110 knot jet lifting north into northern Wyoming. With
models in good agreement and analysis showing a high potential for
gusts over 60 mph, extended the High Wind Warning to include most
of Carbon and Albany counties, including Rawlins and Laramie,
starting at 9 am Monday and continuing through 6 pm. Noted that
models have trended higher with wind speeds over the last 2 or 3
model runs. Will likely have to monitor the I-25 corridor as well
with gusts around 55-60 possible from Cheyenne northward to
Wheatland. High Wind Warnings for the Wind Prone locations will
remain in effect through tonight and Monday. Arlington/Elk
Mountain zone may need to be extended through late Monday evening
with gradients slow to diminish based on in-house wind models.
Temperatures should return to the 60s to low 70s in the afternoon,
but it will likely feel a little cooler due to the winds. Tuesday
will be similar, with slightly lower winds (it will still be
windy, but gusts up 50 mph possible in the wind prone areas) and
no precip expected. Overnight and daytime temperatures will
continue to increase a few degrees with highs in the upper 60s to
middle 70s and lows not nearly as cold compared to tonight.
.LONG TERM...(Tuesday night through Saturday)
Issued at 355 PM MDT Sun Oct 11 2020
Update...No significant changes to the Long Range portion of the
forecast with generally above average temperatures with periodic
cold fronts pushing across the area every few days. Overall, the
chance for precipitation associated with these fronts on
Wednesday,and again during the weekend, appears pretty low with
models trending a bit drier. The best chance for precipitation
after today appears to be Wednesday evening and Wednesday night
/TT
Previous discussion...
A fast west to northwest flow aloft will prevail Tuesday and Tuesday
night. GFS/NAM 700mb winds increase from 40-45 kt Tuesday afternoon
to 60-70 kt Tuesday night and Wednesday morning across gap wind prone
areas of southeast WY. Likewise, the Craig CO-Casper WY 700/850mb
height gradients ramp up from 45-55 meters to 65-75 meters. Thus,
confidence is increasing for another high wind episode at that time.
The flow aloft veers to northwesterly as a potent shortwave tracks
southeast from the northern Rockies into the northern/central Plains
and Midwest Wednesday into Thursday. This wave will drive a cold
front through the CWA Wednesday accompanied by isolated rain and
snow showers. After highs in the 60s to lower 70s Tuesday and
Wednesday, highs Thursday will be in the 40s to mid 50s.
Friday and Saturday, the upper ridge axis over the eastern Pacific
slowly moves inland. This will dislodge the upper trough over central
CONUS, with northwesterly winds aloft decreasing. Both days will be
breezy. 700mb temperatures rise into the lower to mid single digits
Celsius, yielding high temperatures in the 60s to around 70.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1122 PM MDT Sun Oct 11 2020
VFR flight conditions expected through 12Z for all terminal sites.
Gusty winds of 25-40 knots for CYS, LAR, and RWL overnight will be
observed. Winds of approximately 10 knots or less will be observed
overnight for the western NE Panhandle terminals through 12Z.
&&
.FIRE WEATHER...
Issued at 309 PM MDT Sun Oct 11 2020
Surface cold front has pushed southeast of the area into Colorado
and Nebraska this afternoon. Wetting rainfall and accumulating
snowfall was observed in and around the Mullen Fire this afternoon
which should help efforts to contain the fire over the next few
days. Fire Weather Watch for marginal conditions remains in effect
for zones 309 and 313 Monday. Overall coverage and extent of Red
Flag conditions appears pretty low at this time. However, an
argument can be made that the forecast gusts with be high enough
to justify a Red Flag Warning for these zones...even if RH values
don't fall below 15 percent. Otherwise, a brief warming trend is
expected through Tuesday before the next cold front pushes
southeast across the area on Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch Monday afternoon for WYZ310.
High Wind Warning from 9 AM to 6 PM MDT Monday for WYZ104-105-
109-115.
High Wind Warning from 6 AM to 6 PM MDT Monday for WYZ107-118.
High Wind Warning until 6 PM MDT Monday for WYZ106.
High Wind Warning until 6 PM MDT Monday for WYZ110-116-117.
NE...Fire Weather Watch Monday afternoon for NEZ313.
&&
UPDATE...CLH
SHORT TERM...TJT
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...TJTHazardous weather outlook, Oct 11, 3:27 PM MDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 327 PM MDT Sun Oct 11 2020 WYZ103>107-109>118-122130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 327 PM MDT Sun Oct 11 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Periods of strong gusty winds are expected this afternoon and then again on Monday. Winds across the wind prone areas will likely continue overnight across southeast Wyoming, but diminish briefly outside of the wind prone areas overnight. Please see the High Wind Warning for more details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong gusty winds will continue across portions of southeast Wyoming, especially from Rawlins to Cheyenne. .Spotter information statement... Spotter activation will not be required. NEZ019>021-054-055-WYZ108-119-122130- Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne- Goshen County-East Laramie County- 327 PM MDT Sun Oct 11 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT The High Wind Warning remains in effect for the southern Nebraska panhandle until 6 PM MDT this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Gusty winds are expected Monday afternoon with the highest gusts around 45 mph. .Spotter information statement... Spotter activation will not be required. NEZ002-003-095-096-WYZ101-102-122130- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 327 PM MDT Sun Oct 11 2020 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds will continue through this evening. Gusts of 40 to 55 mph are likely. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, Oct 11, 10:24 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 PM MDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
10/11/2020 M73 MPH CARBON WY MESONET
HALLECK RIDGE WYDOT SITE.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:57 PM MDT | High Wind Watch | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 23 hr |
| Oct 12, 3:05 PM MDT | Red Flag Warning | CYS | 27 hr |
Nearby
Red Flag Warnings in Wyoming, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.